Department of Mathematics
 Search | Help | Login | printable version

Math @ Duke



Jonathan C. Mattingly, Kimberly J. Jenkins Distinguished University Professor of New Technologies

Jonathan C. Mattingly

Jonathan Christopher  Mattingly grew up in Charlotte, NC where he attended Irwin Ave elementary and Charlotte Country Day.  He graduated from the NC School of Science and Mathematics and received a BS is Applied Mathematics with a concentration in physics from Yale University. After two years abroad with a year spent at ENS Lyon studying nonlinear and statistical physics on a Rotary Fellowship, he returned to the US to attend Princeton University where he obtained a PhD in Applied and Computational Mathematics in 1998. After 4 years as a Szego assistant professor at Stanford University and a year as a member of the IAS in Princeton, he moved to Duke in 2003. He is currently a Professor of Mathematics and of Statistical Science.

His expertise is in the longtime behavior of stochastic system including randomly forced fluid dynamics, turbulence, stochastic algorithms used in molecular dynamics and Bayesian sampling, and stochasticity in biochemical networks.

Since 2013 he has also been working to understand and quantify gerrymandering and its interaction of a region's geopolitical landscape. This has lead him to testify in a number of court cases including in North Carolina, which led to the NC congressional and both NC legislative maps being deemed unconstitutional and replaced for the 2020 elections. 

He is the recipient of a Sloan Fellowship and a PECASE CAREER award.  He is also a fellow of the IMS and the AMS. He was awarded the Defender of Freedom award by  Common Cause for his work on Quantifying Gerrymandering.

Contact Info:
Office Location:  120 Science Drive, I, Durham, NC 27708
Office Phone:  +1 919 660 2800
Email Address: send me a message
Web Pages:

Office Hours:


Ph.D.Princeton University1998
M.A.Princeton University1996
AuditorENS Lyon1993
B.S.Yale University1992
High School DiplomaNCSSM1988

Applied Math
Mathematical Physics
Research Interests: Applied mathematics, Probability, Ergodic Theory, Stochastic partial differential equations, Stochastic dynamical systems, Stochastic Numerical methods, Fluids

Areas of Interest:

Ergodic theory
Truly infinite dimensional behabior in SPDEs
Scaling limited of algorithems used in simulation and data analysis
Probabilistic algorithms for large data
Stabilization of dynamics my noise
scaling limits of stochastic algorithms


Differential equations, Nonlinear • Ergodic theory • Evolution • Fluid mechanics • Folic Acid • Invariant measures • Lyapunov functions • Malliavin calculus • Mixing • Models, Biological • Nonequilibrium statistical mechanics • Nonlinear Dynamics • Probability Theory • Random dynamical systems • Stochastic analysis • Stochastic differential equations • Stochastic partial differential equations • Stochastic Processes • Turbulence

Curriculum Vitae
Current Ph.D. Students   (Former Students)

    Postdocs Mentored

    • Herzog David (August, 2011 - June, 2013)  
    • Avanti Athreya (2009 - 2011)  
    • Oliver Diaz Espinosa (2009 - 2011)  
    • Matthias Heymann (September, 2007 - August, 2010)  
    • Boumediene Hamzi (September, 2007 - June, 2010)  
    • Scott McKinley (September 1, 2006 - June 1, 2010)  
    • David Anderson (September, 2005 - December, 2005)  
    • Yuri Bakhtin (2004)  
    Undergraduate Research Supervised

    • (Paul) Yang Ziquan (June, 2013 - 2014)  
    • Steve Siyang Wang (June, 2013 - November, 2013)  
    • Christy Vaughn (January, 2013 - 2015)  
    Representative Publications   (More Publications)   (search)

    1. Mattingly, JC; Pardoux, E, Invariant measure selection by noise. An example, Discrete and Continuous Dynamical Systems. Series A, vol. 34 no. 10 (2014), pp. 4223-4257, American Institute of Mathematical Sciences (AIMS), ISSN 1078-0947 [arXiv:1403.3593], [repository], [doi]  [abs]
    2. Hotz, T; Huckemann, S; Le, H; Marron, JS; Mattingly, JC; Miller, E; Nolen, J; Owen, M; Patrangenaru, V; Skwerer, S, Sticky central limit theorems on open books, The Annals of Applied Probability, vol. 23 no. 6 (2013), pp. 2238-2258, Institute of Mathematical Statistics, ISSN 1050-5164 [arXiv:1202.4267], [12-AAP899], [doi]  [abs]
    3. with Mattingly, JC; Pillai, NS; Stuart, AM, Diffusion limits of the random walk Metropolis algorithm in high dimensions, Annals of Applied Probability, vol. 22 no. 3 (March, 2010), pp. 881-930, Institute of Mathematical Statistics [1003.4306], [1003.4306v4], [doi]  [abs]
    4. with Martin Hairer, Yet another look at Harris' ergodic theorem for Markov chains (August, 2008) [arXiv:0810.2777]  [abs]
    5. with David P. Herzog, Noise-Induced Stabilization of Planar Flows II (Submitted, April, 2014) [arXiv:1404.0955]
    6. with Anderson, DF; Mattingly, JC, A weak trapezoidal method for a class of stochastic differential equations, Communications in Mathematical Sciences, vol. 9 no. 1 (2011), pp. 301-318, International Press of Boston, ISSN 1539-6746 [0906.3475], [repository], [doi]  [abs]
    7. with Hairer, M; Mattingly, JC, A theory of hypoellipticity and unique ergodicity for semilinear stochastic PDEs, Electronic Journal of Probability, vol. 16 no. 23 (2011), pp. 658-738, Institute of Mathematical Statistics, ISSN 1083-6489 [arXiv:0808.1361], [repository], [doi]  [abs]
    8. with Hairer, M; Mattingly, JC, Spectral gaps in wasserstein distances and the 2d stochastic navier-stokes equations, Annals of Probability, vol. 36 no. 6 (November, 2008), pp. 2050-2091, Institute of Mathematical Statistics [MR2478676], [math.PR/0602479], [doi]  [abs]
    9. with David P. Herzog, Noise-Induced Stabilization of Planar Flows I (Submitted, April, 2014) [arXiv:1404.0957]
    10. with Hairer, M; Mattingly, JC; Scheutzow, M, Asymptotic coupling and a general form of Harris' theorem with applications to stochastic delay equations, Probability Theory and Related Fields, vol. 149 no. 1 (2011), pp. 223-259, Springer Nature, ISSN 0178-8051 [MR2531551], [0902.4495], [repository], [doi]  [abs]
    11. with Bakhtin, Y; Hurth, T; Mattingly, JC, Regularity of invariant densities for 1D-systems with random switching, arXiv preprint arXiv:1406.5425, vol. 28 no. 11 (2014), pp. 3755-3787, IOP Publishing, ISSN 0951-7715 [arXiv:1406.5425], [repository], [doi]  [abs]
    12. Hairer, M; Mattingly, JC, Slow energy dissipation in anharmonic oscillator chains, Communications on Pure and Applied Mathematics, vol. 62 no. 8 (2009), pp. 999-1032, WILEY, ISSN 0010-3640 [MR2531551], [arXiv:0712.3884], [doi]  [abs]
    13. with Sean D. Lawley and Michael C. Reed, Stochastic switching in infinite dimensions with applications to random parabolic PDEs (Submitted, 2014) [arXiv:1407.2264]  [abs]
    14. with Mattingly, JC; Stuart, AM; Tretyakov, MV, Convergence of numerical time-averaging and stationary measures via Poisson equations, SIAM Journal on Numerical Analysis, vol. 48 no. 2 (2010), pp. 552-577, Society for Industrial & Applied Mathematics (SIAM), ISSN 0036-1429 [MR2669996], [0908.4450], [repository], [doi]  [abs]
    15. Mattingly, JC; Stuart, AM; Higham, DJ, Ergodicity for SDEs and approximations: locally Lipschitz vector fields and degenerate noise, Stochastic Processes and their Applications, vol. 101 no. 2 (2002), pp. 185-232, Elsevier BV, ISSN 0304-4149 [MR2003i:60103], [pdf], [doi]  [abs]
    16. with Mattingly, JC; Vaughn, C, Redistricting and the Will of the People, arXiv preprint arXiv:1410.8796 (2014) [1410.8796v1]  [abs]
    17. Mattingly, JC; Pardoux, É, Malliavin calculus for the stochastic 2D Navier-Stokes equation, Communications on Pure and Applied Mathematics, vol. 59 no. 12 (2006), pp. 1742-1790, WILEY, ISSN 0010-3640 [math.PR/0407215], [doi]  [abs]
    18. Mattingly, JC, Exponential convergence for the stochastically forced Navier-Stokes equations and other partially dissipative dynamics, Communications in Mathematical Physics, vol. 230 no. 3 (2002), pp. 421-462, ISSN 0010-3616 [MR2004a:76039], [pdf], [doi]  [abs]
    19. Hairer, M; Mattingly, JC, Ergodicity of the 2D Navier-Stokes equations with degenerate stochastic forcing, Annals of Mathematics, vol. 164 no. 3 (2006), pp. 993-1032, Annals of Mathematics, Princeton U, ISSN 0003-486X [math.PR/0406087], [doi]  [abs]
    20. E, W; Mattingly, JC; Sinai, Y, Gibbsian dynamics and ergodicity for the stochastically forced Navier-Stokes equation, Communications in Mathematical Physics, vol. 224 no. 1 (2001), pp. 83-106, ISSN 0010-3616 (Dedicated to Joel L. Lebowitz.) [MR2002m:76024], [pdf], [doi]  [abs]
    Recent Grant Support

    • RTG: Training Tomorrow's Workforce in Analysis and Applications, National Science Foundation, 2021/07-2026/06.      
    • Stochastic Dynamics and SPDEs, Simons Foundation, 2024/08-2025/07.      
    • Quantifying Gerrymandering in the North Carolina Legislature, Imagine North Carolina First, 2022/03-2025/07.      
    • HDR TRIPODS: Innovations in Data Science: Integrating Stochastic Modeling, Data Representation, and Algorithms, National Science Foundation, 2019/10-2023/09.      
    Conferences Organized

    • Organized invited session at SPA2013. August, 2013, Organized invited session at SPA2013, August, 2013  
    • Co Organizer (with Amarjit Budhiraja ) : Seminar on Stochastic Processes 2013. March, 2013, Co Organizer (with Amarjit Budhiraja ) : Seminar on Stochastic Processes 2013, March, 2013  
    • Local Orgnaizer (with Rick Durrett) : Woman in Probability III. October, 2012, Local Orgnaizer (with Rick Durrett) : Woman in Probability III, October, 2012  
    • SAMSI Stochastic Dynamics tradition workshop. November, 2010, SAMSI Stochastic Dynamics tradition workshop, November, 2010  
    • MFO week long school on ergodic theory. October, 2010, MFO week long school on ergodic theory, October, 2010  
    • local liaison/Organizer SAMSI year on stochastic dynamics. 2009 - 2010, local liaison/Organizer SAMSI year on stochastic dynamics, 2009 - 2010  
    • SAMSI Opening Workshop for Stochastic Dynamics. August, 2009, SAMSI Opening Workshop for Stochastic Dynamics, August, 2009  
    • AIM conference: Stochastic numerics methods and application, October, 2007  
    • Organizer MSRI semster program, December 30, 2006 - May 30, 2007  
    • MSRI: Mathematical Issues in Stochastic Approaches for Multiscale Modeling, May 21, 2007 - May 26, 2007  
    • Minisymposium, SIAM dynamical systems meeting, May, 2007  
    • MSRI: Stochastic Dynamical Systems and Control, March 26, 2007 - February 30, 2007  

    ph: 919.660.2800
    fax: 919.660.2821

    Mathematics Department
    Duke University, Box 90320
    Durham, NC 27708-0320